MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30958
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Pma/510(k) number = k130293.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a recanalization procedure of the superficial femoral artery via contralateral approach, involving an (b)(6) year-old male patient with critical limb ischemia, an advance 18 lp low profile balloon catheter "broke in half" upon removal of the device.A cook flexor 6 french, 45 centimeter sheath was used during the procedure as well as an unknown inflation device and another manufacturer's 0.018 inch wire guide.The complaint device was inflated at least four times with a 1:3 ratio of contrast to saline to 8-10 atmospheres each time for 60-120 seconds prior to the event.The device was not removed from the body but was repositioned within the target vessel.The iliac vessels were reportedly tortuous and severely calcified.The target lesion, reported as "all along the superficial femoral artery", was "1/6 " occluded.The device balloon reportedly ruptured circumferentially and "the wire location disconnected from the balloon".Blood was noted in the inflation device and the balloon was allowed to return to ambient pressure with mild negative pressure maintained.During removal of the balloon (by itself), the balloon separated into two parts within the sheath, over the wire guide.A counterclockwise rotation of the balloon was not conducted upon removal of the device.The "end part" of the balloon was removed using another catheter.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.Reviews of the complaint history, device history record, drawing, instructions for use (ifu), and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that only part of the complaint device was returned by the customer.The balloon material was found to have been circumferentially torn completely around the balloon.The distal portion of this material was not returned as it had separated.The distal tip and shaft material between the balloon bonded areas was also separated.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the drawings and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with this device, which states the intended use of the device is outlined as being designed for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.The ifu includes warnings against exceeding the rated burst pressure and to use an inflation device equipped with a pressure gauge to monitor the inflation pressures.The product labeling, as noted on the work order sample, includes indications that the device is compatible with a 4 french introducer sheath.The ifu also calls out for the catheter and sheath to be removed as a unit after a rupture occurs or pressure is lost.When withdrawing the catheter, a gentle counter-clockwise rotation of the catheter will assist balloon rewrap, minimizing resistance through the sheath.Reportedly, neither of these steps were taken.Based on the information provided and the examination of the returned product, investigation has concluded that the balloon rupture could not be traced to the device but to the patient¿s condition.Reportedly, the patient had pre-existing cli and severe calcification.The separation that followed was most likely the result of the balloon not being rotated circumferentially or removed through the sheath instead of the catheter and sheath together with the balloon material in a damaged state.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being taken to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8964456
Report Number1820334-2019-02219
Device Sequence Number2087888
Product Code LIT
UDI-Device Identifier10827002309583
UDI-Public(01)10827002309583(17)210921(10)9181330
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2021
Device Model NumberG30958
Device Catalogue NumberPTA4-18-150-5-20
Device Lot Number9181330
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2019
Initial Date Received by Manufacturer 08/22/2019
Supplement Date Received by Manufacturer11/11/2019
Initial Report FDA Received Date09/05/2019
Supplement Report FDA Received Date11/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC V18 WIRE, LOMERON CONTRAST; BOSTON SCIENTIFIC V18 WIRE, LOMERON CONTRAST
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient Weight70